Hail, Cumberland
- When
- May 6, 12:10 PM CST
- Where
- Cumberland County, 2.52 mi E of Lantana
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 35.872, -85.055
Social media photos showed large hail up to 2.25 inches in diameter fell in Lake Tansi.
Numerous showers and thunderstorms developed across Middle Tennessee during the during on May 6. Several reports of large hail and wind damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Numerous showers and thunderstorms developed across Middle Tennessee during the during on May 6. Several reports of large hail and wind damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 6, 11:20 AM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1220 PM CDT Fri May 6 2022 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... A bit of a lull going on at update time, but we should see convection start to pop in the next couple of hours. Latest CAMs continue to suggest radar will begin getting busy by 11 am CDT. Instability numbers are relatively decent by that time and should continue to build through the early afternoon hours. 1500-2000 J/Kg with about 45 kts of deep layer shear will be plenty to sustain updrafts and provide the opportunity for strong wind gusts. As far as any tornado threat, SRH in the lowest levels is there, but in the double digits, so while some of these storms will probably rotate weakly on radar, I see today being very similar to yesterday. There will likely be some hail and we'll have a bigger straight line wind threat versus tornado. We'll see a wind shift later this afternoon as a cold front moves through the mid-state, so this should be the demarcation for any severe threat. Once winds get a northerly component, you should be out of the woods regarding any severe threat -- but keep in mind, storms could still produce lightning if you have outdoor plans through this evening. && .AVIATION... 18Z TAF DISCUSSION. Current VFR conditions at all TAF sites will become MVFR by 22/23Z as the surface front moves through central TN. Unless a terminal has a thunderstorm pass directly overhead VIS should stay good. Winds are southwesterly and will turn more westerly with the front and then northwesterly after FROPA. Winds will be gusting 20-25kts. The gusts may relax a bit overnight and pick back up again Saturday late morning/early afternoon. All TAF sites expected to become IFR overnight and CSV could even become LIFR. IFR will remain through the TAF period. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Unger AVIATION........12
Hazardous Weather Outlook National Weather Service Nashville TN 654 AM CDT Fri May 6 2022 TNZ005>011-023>034-056>066-075-077>080-093>095-071200- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 654 AM CDT Fri May 6 2022 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Strong to severe thunderstorms will be possible this morning through the late afternoon across Middle Tennessee, especially along and east of I-65. Main hazards with any severe thunderstorm that develops will be damaging winds and small hail. The formation of a tornado or two can not be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 06
Special Weather Statement
National Weather Service Nashville TN
1114 AM CDT Fri May 6 2022
TNZ010-031-033-061645-
Overton TN-Clay TN-Jackson TN-
1114 AM CDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Overton, Jackson and Clay Counties through 1145 AM CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm
near Gainesboro, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Celina, Gainesboro, Whitleyville, Moss, Dale Hollow Lake
and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 8520 3625 8566 3643 8582 3662 8560
3661 8550 3662 8537
TIME...MOT...LOC 1614Z 238DEG 26KT 3640 8566
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
1143 AM CDT Fri May 6 2022
TNZ010-011-031-033-061715-
Overton TN-Pickett TN-Clay TN-Jackson TN-
1143 AM CDT Fri May 6 2022
...A strong thunderstorm will impact portions of northern Overton,
western Pickett, northeastern Jackson and eastern Clay Counties
through 1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Livingston, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Celina, Dale Hollow Lake and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3648 8509 3629 8553 3643 8565 3662 8541
3663 8523
TIME...MOT...LOC 1643Z 237DEG 26KT 3644 8545
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
1210 PM CDT Fri May 6 2022
TNZ024-056>058-060-093-094-061745-
Hickman TN-Lawrence TN-Wayne TN-Lewis TN-Humphreys TN-Maury TN-
Perry TN-
1210 PM CDT Fri May 6 2022
...Strong thunderstorms will impact portions of Lewis, northeastern
Wayne, northern Lawrence, southwestern Maury, Perry, southern
Humphreys and western Hickman Counties through 1245 PM CDT...
At 1210 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Parsons to Waynesboro. Movement was east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hohenwald, Centerville, Linden, Mount Pleasant, Hurricane Mills,
Summertown, Lobelville, Gordonsburg, Kimmins, Henryville, Bucksnort,
Mousetail Landing State Park, Pleasantville, I-40 Near The Tennessee
River and Flatwoods.
This includes Interstate 40 between mile markers 136 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3574 8802 3577 8798 3580 8797 3583 8797
3587 8794 3589 8793 3603 8770 3545 8716
3526 8761 3567 8802 3568 8802 3569 8803
3572 8804
TIME...MOT...LOC 1710Z 248DEG 30KT 3575 8802 3534 8761
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
1232 PM CDT Fri May 6 2022
TNZ077-061800-
Coffee TN-
1232 PM CDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern Coffee
County through 100 PM CDT...
At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 9 miles south of Manchester, moving northeast at
35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manchester, Hillsboro, Arnold AFB and Woods Reservoir.
This includes Interstate 24 between mile markers 113 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3531 8596 3531 8597 3532 8598 3531 8600
3534 8603 3536 8615 3536 8616 3535 8616
3535 8617 3536 8617 3558 8597 3551 8588
3547 8589 3535 8589 3530 8596
TIME...MOT...LOC 1731Z 230DEG 32KT 3533 8611
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial Weather Statement
National Weather Service Nashville TN
1242 PM CDT Fri May 6 2022
TNZ024-025-057>061-094-095-061830-
Hickman TN-Lawrence TN-Williamson TN-Dickson TN-Lewis TN-
Humphreys TN-Maury TN-Giles TN-Marshall TN-
1242 PM CDT Fri May 6 2022
...Strong thunderstorms will impact portions of northeastern Lewis,
Dickson, central Marshall, northeastern Lawrence, Maury, western
Williamson, northwestern Giles, southeastern Humphreys and Hickman
Counties through 130 PM CDT...
At 1242 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Hurricane Mills to Summertown. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia, Dickson, Lewisburg, Centerville, Spring Hill, Mount
Pleasant, White Bluff, Thompson's Station, McEwen, Burns, Hurricane
Mills, Fairview, Summertown, Charlotte, Vanleer, Lynnville,
Gordonsburg, Bon Aqua, Culleoka and Primm Springs.
This includes the following highways...
Interstate 40 between mile markers 147 and 184.
Interstate 65 between mile markers 29 and 53.
Interstate 840 between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3600 8784 3631 8732 3612 8717 3605 8718
3604 8710 3549 8666 3525 8719
TIME...MOT...LOC 1742Z 242DEG 32KT 3600 8766 3536 8713
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ShamburgerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 1 NE LAWRENCEBURG 35.25N 87.33W
05/06/2022 M45 MPH LAWRENCE TN MESONET
MESONET STATION EW1340 LAWRENCEBURG.
1255 PM TSTM WND GST 1 ENE MOUNT PLEASANT 35.55N 87.18W
05/06/2022 M51 MPH MAURY TN AWOS
AWOS STATION KMRC COLUMBIA AIRPORT.
&&
SHAMBURGERThe Northeast Alabama radar (KHTX), 140 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Social media photos showed large hail up to 2.25 inches in diameter fell in Lake Tansi.
Twitter reports and photos showed hen egg size hail fell south of Crossville.
A NWS employee reported a 25 foot tall tree was blown down along I-40 near Cookeville.
A large tree branch was blown down onto a power line causing a power outage in Antioch.
A large tree branch was blown down near Andrew Jackson Elementary School.
A large tree was blown down on Highway 70 at Bethlehem Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034319, 1034320, 1034321, 1034322, 1034323, 1034324, 1034325.